Montana, 2008

Blizzard and Winter Storm in Montana, December 13 to 14, 2008

December 13 to 14, 2008 · NWS BYZ · 21 events in 21 counties and zones

A major winter storm moved across South Central Montana on the 13th. The storm system brought in a period of heavy snow, blowing snow and bitterly cold temperatures.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A major winter storm moved across South Central Montana on the 13th. The storm system brought in a period of heavy snow, blowing snow and bitterly cold temperatures. The heaviest snow fell at the time of the strongest winds behind the frontal passage on the 13th, resulting in the greatest impacts. Winds of 25 to 35 mph, with gusts exceeding 50 mph were common, resulting in frequent visibilities at or below a quarter of a mile in many areas. Snowfall amounts were generaly in the one to four inch range with locally higher amounts. One fatality was reported along with two injuries in a 2 vehicle accident on Highway 212, about halfway between Laurel and Silesia. In addition, bitterly cold temperatures moved into the area for the remainder of the weekend. On the 15th, record low temperatures were reported at some locations as temperatures dropped to around 20 degrees below zero. The following locations all reported snow with wind gusts to 40 mph along with visibilities of less than 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 13, 3:39 AM MST, 21 minutes earlier.

Area forecast discussion, Dec 13, 3:39 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
339 AM MST SAT DEC 13 2008

.SHORT TERM...VALID FOR TDY AND SUN...

CHALLENGING FORECAST TODAY AS POWERFUL COLD FRONT TO MOVE THROUGH
THE AREA. BEHIND THE FRONT...VERY BITTERLY COLD TEMPERATURES WILL
MOVE INTO THE AREA CAUSING TEMPERATURES TO FALL THROUGH OUT THE
DAY.

TODAY...A POWERFUL PACIFIC STORM SYSTEM WILL IMPACT THE AREA AND
DRIVE A STRONG FRONT THROUGH THE REGION. THE FRONT WILL MOVE INTO
THE NORTHWEST ZONES AROUND 11Z THIS MORNING AND SHOULD BE INTO THE
BILLINGS AREA BY 15Z. FRONT BLASTED THROUGH GREAT FALLS EARLIER
THIS MORNING WITH WINDS GUSTING TO 60 MPH ALONG WITH MODERATE
SNOWFALL AND VISIBILITY BELOW 1/4 OF A MILE. WILL GO AHEAD AND
UPGRADE WINTER STORM WARNING TO A BLIZZARD WARNING FOR BILLINGS
WEST TO BIG TIMBER AND NORTH TO HARLOWTON AND ROUNDUP FOR THIS
MORNING. MSAS SHOWING 3 HOUR PRESSURE FALLS OF 10MB OVER THE
NORTHWEST ZONES. HEAVY SNOWFALL CAN BE EXPECTED AHEAD OF THE
FRONTAL PASSAGE WHICH WILL COMBINE WITH THE STRONG WINDS TO BRING
BLIZZARD CONDITIONS. WINDS WILL DECREASE BY 18Z BUT MODERATE
SNOWFALL WILL CONTINUE AS STRONG DIFLUENT FLOW ALOFT WILL REMAIN
OVER THE AREA.  WILL DOWN GRADE THE BLIZZARD WARNING TO A WINTER
STORM WARNING FOR THE REMAINDER OF THE AFTERNOON THROUGH 06Z
TONIGHT WITH WIND CHILLS AND SNOWFALL THE PRIMARY THREAT.

STRONG COLD FRONT WILL MOVE INTO SOUTHEAST MONTANA AFTER 18Z WITH
BLIZZARD CONDITIONS EXPECTED WITH THE FRONTAL PASSAGE. HAVE ALSO
UPGRADED WINTER STORM WARNING TO A BLIZZARD WARNING FOR THE
EASTERN ZONES FROM 18Z THROUGH 06Z...THEN WILL CONTINUE THE
WINTER STORM WARNING FROM 06Z TO 13Z SUNDAY FOR SNOW AND
DANGEROUS WIND CHILLS.

SNOWFALL ACROSS THE AREA TODAY WILL VARY FROM 4 TO 6 INCHES FOR
MOST LOCATIONS WITH HIGHER AMOUNTS FOR THE NORTH FACING SLOPES OF
THE BEARTOOTH/ABSAROKA MOUNTAINS.

TONIGHT...SNOW DECREASING OVER THE AREA AS STRONG UPPER LIFT
MOVING AWAY FROM THE AREA. ARCTIC AIR WILL CONTINUE TO PUSH IN
BEHIND THIS SYSTEM AND VERY COLD TEMPERATURES CAN BE EXPECTED.
LOWS TONIGHT WILL RANGE FROM 15 TO 25 BELOW ZERO ACROSS SC/SE MT.
WILL KEEP WINTER STORM WARNING GOING FOR THE EASTERN ZONES DUE TO
SNOWFALL AND DANGEROUS WIND CHILLS.

SUNDAY AND SUNDAY NIGHT...ARCTIC AIR MASS WILL BE VERY DEEP OVER
THE AREA AND TEMPERATURES WILL NOT RECOVER. HIGH TEMPERATURES WILL
RANGE FROM 5 BELOW TO TO 10 BELOW ZERO. LIGHT SNOW WILL BE OVER
THE AREA BUT NO ACCUMULATIONS EXPECTED AS DENDRITIC LAYER WILL BE
AT THE SURFACE. RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

FEW MINOR CHANGES TO TEMPERATURES THROUGHOUT THE EXTENDED WITH
VERY FEW CHANGES MADE TO THE REMAINDER OF THE EXTENDED FORECAST
THIS MORNING AS OVERALL FORECAST LOOKS TO BE IN GOOD SHAPE. WITH COLD
AND GENERALLY SLIGHT PRECIPITATION CHANCES THROUGH THE PERIOD.

DEEP ARCTIC AIRMASS REMAINS ON MONDAY BUT TROUGH BEGINS TO
TRANSITION OUT OF THE AREA. TIMING BECOMES THE ISSUE AT THIS POINT
AS MODELS DIVERGE ON HOW QUICKLY AND TO WHAT EXTENT THE THE ARCTIC
AIR PUSHES OUT OF THE AREA. EC MOVES THINGS ALONG MUCH MORE
QUICKLY WITH 850MB JUMPING 15 DEGREES BY TUESDAY NIGHT...WHILE THE GFS
WARMS UP 5 DEGREES IN THE SAME TIME PERIOD. COMBINE THE MEX
NUMBERS AND THE PROBABILITY OF SIGNIFICANT SNOW COVER AND GFS
SEEMS LIKE A MORE LIKELY CONCLUSION WITH THE SLOWER RECOVERY OF
TEMPS. THEREFORE...CONTINUED GENERAL TREND OF SLOW WARMUP THROUGH
THE EXTENDED...BUT DID TREND TOWARD THE MEX MAKING TEMPS A BIT
COOLER THROUGHOUT THAN IN GOING FORECAST. MODELS DO COME BACK INTO
FAIR AGREEMENT LATER IN THE EXTENDED FOR THURSDAY THOUGH THE END
OF THE EXTENDED AND DO FAVOR ANOTHER COLD PUSH...BUT GENERAL
CONSENSUS WAS TO MAINTAIN SLOW WARMING TREND. DID LOWER TEMPS FROM
GOING FORECAST...BUT ONLY SLIGHTLY. THIS WILL WARRANT FURTHER
CONSIDERATION ON FUTURE SHIFTS IF SECOND COLD PUSH REMAINS
CONSISTENT IN MODELS.  LOOKS LIKE WINTER WILL BE HERE FOR A
BIT.

MADE ONLY MINOR ADJUSTMENTS TO POPS...WINDS AND SKY GRIDS FOR
COLLABORATION. COLD TEMPS WILL HINDER SIGNIFICANT ACCUMULATIONS
BUT THE CHANCE FOR SNOW REMAIN THROUGHOUT THE
EXTENDED...ESPECIALLY OVER THE HIGH TERRAIN AND WEST PLAINS. GILSTAD

&&

.AVIATION...

PRIMARILY VFR CONDITIONS WILL DETERIORATE RAPIDLY THIS MORNING AS
AN ARCTIC COLD FRONT SWEEPS THROUGH THE REGION...POTENTIALLY CAUSING
OUR FIRST BLIZZARD OF THE SEASON. HEAVY SNOW AND BLOWING SNOW WILL
REDUCE VIS AND WILL BE ACCOMPANIED BY LOWERING CEILINGS...CAUSING FLIGHT
CONDITIONS TO DROP TO THE IFR AND LIFR RANGE AS THE SYSTEM
TRAVERSES THE REGION. MOUNTAIN OBSCURATION CAN BE EXPECTED
THROUGHOUT THE DAY. STRONG GUSTY NORTHWEST SURFACE WINDS WITH
GUSTS OVER 50 KNOTS HAVE BEEN REPORTED IN ASSOCIATION WITH THIS
STORM SYSTEM. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 029 914/909 918/910 915/901 905/010 004/014 004/013
    +/S 83/S    32/S    22/S    11/B    22/S    22/S
LVM 032 910/905 917/901 915/004 901/013 007/017 005/017
    +/S 64/S    43/S    22/S    11/B    22/S    22/S
HDN 029 916/906 919/907 915/004 905/011 901/016 001/015
    +/S 83/S    32/S    22/S    11/B    12/S    22/S
MLS 024 915/908 924/910 922/905 913/006 903/011 904/011
    +/S 93/S    22/S    11/I    01/B    12/S    22/S
4BQ 034 913/903 914/906 916/005 909/011 902/014 901/017
    7/S +3/S    22/S    22/S    01/B    12/S    22/S
BHK 021 917/909 924/912 919/901 910/006 905/012 905/015
    8/S +4/S    22/S    11/I    01/B    12/S    22/S
SHR 034 914/903 912/002 913/007 907/016 903/020 000/021
    9/S 93/S    33/S    22/S    11/B    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...BLIZZARD WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
      ZONES 28-29-34-35-41-42-63.
     WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11
      PM MST THIS EVENING FOR ZONES 28-29-34-35-41-42-63.
     BLIZZARD WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
      MST THIS AFTERNOON FOR ZONES 30>33-36>38-57-58.
     WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
      MST SUNDAY FOR ZONES 30>33-36>38-57-58.
     WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING
      FOR ZONES 40-56-64>68.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
      MST SUNDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 12, 3:48 PM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
348 PM MST FRI DEC 12 2008

MTZ028>042-056>058-063>068-WYZ098-099-132300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
348 PM MST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ARCTIC COLD FRONT WILL PLUNGE SOUTH THROUGH THE AREA ON
SATURDAY. ACCUMULATING SNOW...GUSTY NORTH WINDS...PLUMMETING
TEMPERATURES...DANGEROUSLY LOW WIND CHILLS AND BLOWING SNOW WILL
OCCUR OVER THE AREA SATURDAY THROUGH SATURDAY NIGHT. SNOW
ACCUMULATIONS OF 4 TO 6 INCHES WILL BE POSSIBLE ACROSS THE LOWER
ELEVATIONS AND THE BIG HORN MOUNTAINS. 5 TO 10 INCHES WILL BE
POSSIBLE IN THE BEARTOOTH AND CRAZY MOUNTAINS.

TEMPERATURES ON SATURDAY WILL FALL INTO THE SINGLE DIGITS IN THE
AFTERNOON OVER MOST AREAS. THE LIKELIHOOD OF SNOW WILL OVERSPREAD
THE REGION FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY. WINDS
WILL INCREASE FROM THE NORTH TO 15 TO 30 MPH WITH GUSTS TO 40
MPH. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES. THE SNOW WILL CONTINUE SATURDAY NIGHT BUT
ACCUMULATIONS WILL BE LIGHTER. GUSTY NORTH WINDS WILL CONTINUE
AND COMBINE WITH LOW TEMPERATURES OF 5 TO 15 DEGREES BELOW ZERO
TO CREATE WIND CHILLS OF 20 TO 40 BELOW ZERO. BITTER COLD
TEMPERATURES WILL CONTINUE MONDAY THROUGH TUESDAY ACROSS THE
REGION. LIGHT SNOW IS ALSO EXPECTED ALTHOUGH AMOUNTS WILL BE
MINIMAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard, 5 winter storm. Local standard time, as filed.

Blizzard, Judith Gap

When
December 13, 4:00 AM MST to 8:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Judith Gap.

Blizzard, Southern Wheatland

When
December 13, 5:00 AM MST to 8:00 PM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Harlowton.

Blizzard, Golden Valley

When
December 13, 6:00 AM MST to 6:00 PM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Ryegate.

Blizzard, Musselshell

When
December 13, 6:00 AM MST to 8:00 PM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Roundup.

Blizzard, Northern Sweet Grass

When
December 13, 6:00 AM MST to 6:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Big Timber and Melville.

Winter Storm, Crazy Mountains

When
December 13, 6:00 AM MST to 9:16 PM MST
Where
Crazy Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

Sucker Creek and Dome Creek Snotels reported eight to ten inches of snow.

Winter Storm, Livingston Area

When
December 13, 6:00 AM MST to 9:16 PM MST
Where
Livingston Area forecast zone
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Livingston reported 4 inches of snow with wind gusts to 35 mph resulting in visibilities around 1/2 mile.

Winter Storm, Paradise Valley

When
December 13, 6:00 AM MST to 9:16 PM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Significant blowing and drifting snow and dangerous wind chills, along with four inches of new snow was reported just south of Livingston.

Winter Storm, Absarokee / Beartooth Mountains

When
December 13, 6:00 AM MST to 9:16 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek and Monument Peak Snotels reported eight to ten inches of snow.

Winter Storm, Eastern Carbon

When
December 13, 6:00 AM MST to 9:16 PM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Significant blowing and drifting snow and dangerous wind chills, along with four inches of new snow was reported in Joliet.

Blizzard, Northern Stillwater

When
December 13, 7:00 AM MST to 8:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Columbus.

Blizzard, Yellowstone

When
December 13, 8:00 AM MST to 8:00 PM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Billings.

Blizzard, Northern Big Horn

When
December 13, 8:00 AM MST to 9:00 PM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Fort Smith and Hardin.

Blizzard, Treasure

When
December 13, 9:00 AM MST to December 14, 2:40 AM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Hysham.

Blizzard, Northern Rosebud

When
December 13, 9:00 AM MST to December 14, 2:00 AM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Colstrip and Forsyth.

Blizzard, Southern Rosebud

When
December 13, 10:00 AM MST to December 14, 2:00 AM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Ashland.

Blizzard, Southern Big Horn

When
December 13, 10:00 AM MST to December 14, 2:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed at the Wolf Mountain RAWS.

Blizzard, Custer

When
December 13, 11:00 AM MST to December 14, 2:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Miles City.

Blizzard, Powder River

When
December 13, 11:00 AM MST to December 14, 2:00 AM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Powder River.

Blizzard, Fallon

When
December 13, 1:00 PM MST to December 14, 2:00 AM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Baker.

Blizzard, Carter

When
December 13, 1:00 PM MST to December 14, 2:00 AM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Ekalaka.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142545, 140803, 142518, 142519, 142544, 144017, 144018, 144020, 144021, 144022, 142547, 142528, 142529, 142530, 142531, 142540, 142543, 142532, 142539, 142535, 142537.